Vermont, 2024

Winter Storm and Winter Weather in Vermont, December 23 to 24, 2024

December 23 to 24, 2024 · NWS BTV · 17 events in 16 counties and zones

A fast moving Clipper system moved across NY and New England during the morning hours of December 24th. Snow began across VT during the mid to late evening hours of December 23rd and ended during the midday hours of December 24th.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A fast moving Clipper system moved across NY and New England during the morning hours of December 24th. Snow began across VT during the mid to late evening hours of December 23rd and ended during the midday hours of December 24th.

A widespread 3 to 8 inches fell across the region with the lesser amounts in the Champlain Valley and the higher amounts in NC-NE VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 23, 6:38 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 23, 6:38 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
638 PM EST Mon Dec 23 2024

.SYNOPSIS...
Widespread snowfall is expected to overspread the region this evening
and continue through Tuesday morning. Snow amounts between 2 and 8
inches is expected with the highest amounts across northern Vermont
and northern New York. Quiet weather is expected thereafter through
the remainder of the week with temperatures gradually warming
through the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 603 PM EST Monday...Winter storm warning and advisories
cont acrs most of our cwa for a general 3 to 9 inches of snow,
highest acrs the north-central Green Mtns of VT. Crnt radar
and sfc obs show light snow developing acrs the SLV with OGS
down to 1.75SM and PTD/MSS at 4/2SM. Snow is having some
difficulties reaching the ground, as leftover arctic air mass is
dry with sfc dwpts near zero. However, as southerly winds and
better dynamics arrive, expect snow to overspread the entire fa
by mid to late evening and continue into Tues morning. As
potent s/w energy located over central Lake Michigan per water
vapor imagery moves acrs our cwa, expect a brief 1 to 3 hour
window of moderate snow at many locations aft midnight. Also,
noting cooling cloud tops with deeper moisture profiles, which
is progged to expand eastward into our cwa toward midnight,
supporting the heavier window of moderate snowfall for a few
hours. However, system is moving very quickly and should be
exiting our cwa by 8-10 AM Tues as a large well defined dry slot
develops. Seeing plenty of low clouds behind this system over
the northern Plains with vis in the 3-5SM in BR, so we may need
to add some freezing drizzle to the grids acrs the higher trrn
on Tues, depending upon the depth of low level moisture.
Otherwise, just made some minor tweaks to the arrival time of
light snow acrs northern NY into the central/northern VT and
continued the trend of warming temps overnight, associated with
southerly flow.

After a quiet day across the North Country, all eyes will turn
to an approaching clipper that will bring widespread snowfall to
the region this evening through Tuesday morning. We have been
tracking a very potent shortwave across southeast Minnesota that
is expected to quickly move into our area during the overnight
hours. There was a little concern earlier in the shift that the
upper level trough axis and the upper level trough may phase but
the 12Z guidance keeps both features out of phase as they move
through the North Country Tuesday morning. The result of this
phasing would have resulted in potentially heavier snowfall.
Nevertheless, snowfall amounts for tonight and Tuesday have been
increased by 10 to 20 percent based on the latest guidance. The
main reason behind this increase is additional influx of
moisture given the slightly higher amplitude upper level trough
and increased upper level forcing.

Model soundings continue to show a 5000 ft thick snow growth layer
around 10,000 ft this evening at the onset of snowfall with strong
omega co-located within the snow growth layer. This is perfect for
dendritic growth for large snowflakes. One concern with the snow
growth layer being so elevated, strong 925 to 805 mb winds may help
fragment snowflakes leading to needle-like snowflakes which tend to
accumulate at a slower rate. This may initially cut into snow
amounts but as the snow growth lowers through the overnight hours,
low level winds will also weaken. Snowfall rates between 0.5" to 1"
per hour may occur during the overnight hours, especially near the
Canadian border in response to the lowering snow growth layer and
lighter winds. Given all this information, we have gone ahead and
hoisted a few winter storm warning for parts of northwestern Vermont
and northern New York as snow totals may approach 8 inches locally.

Snowfall associated with this clipper will begin around sunset
across St. Lawrence County and will move into Vermont around 8 or 9
PM. Snow, as mentioned earlier, will likely be on the light side
initially due to both the needle-like structure of the snowflakes
and due to a shallow dry pocket near the surface. Snowfall will
likely be heaviest between midnight and 6 AM with snow tapering off
through the morning hours. The evening commute may be impacted if
you live in the St. Lawrence Valley but widespread impacts from
falling snow and snow covered roads can be expected across the
entire region Tuesday morning. Those who plan to travel Tuesday
morning should prepare for winter conditions. Once the snow tapers
off, the remainder of Tuesday looks rather uneventful with the
potential for a few pockets of sunshine possible before sunset.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 344 PM EST Monday...Christmas Day looks seasonably cold and
dry. With surface high pressure centered to our north over southern
Quebec and a shallow inversion (below 925 millibar height), light
northerly winds will support cold valley conditions. As such, we
will see fairly uniform, chilly temperatures across the area with
highs in the low to mid 20s across northern Vermont and northern New
York, with slightly warmer conditions in the lower Connecticut
Valley in Vermont where there will be minimal cold air drainage. Due
to sunny skies, light wind, and relatively mild temperatures aloft,
it will be a fairly comfortable day for outdoor activities. Note
that there are some signs that by late in the day, some air
pollution may develop in relation to the stable air mass; it would
not be surprising to see some hazy skies, but this may become more
of an issue in the longer range period late week.

The high pressure and associated clear skies with still fairly fresh
snow will support a cold night with temperatures in most locations
dropping sharply after sunset before settling into a slower decline.
The latest model output statistics suggest widespread single digit
lows above and below zero temperatures for lows, which looks
reasonable; the current low temperature forecast is a blend between
the slightly less cold NBM and MOS guidance. Have also lowered cloud
cover from the NBM, as aside from potential for fog, cloud cover
would be difficult to picture. A small air-water temperature
difference should make it unlikely to see lake-effect cloud
development. That being said, the latest global model guidance
spread is large with cloud cover, so confidence in clear skies all
night is low given effects of an upper level shortwave moving into
the ridge in the vicinity of our region.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 344 PM EST Monday...No changes to our thinking in recent days
that late this week high pressure will be in control, resulting in
dry conditions and potential for poor air quality. Anomalous heights
aloft with less extreme lower heights suggests strong subsidence
which shows up in forecast soundings with strong surface inversions.
These conditions may persist Thursday through Saturday, with current
indications with these may peak on Friday as some winds may start to
increase finally on Saturday.

While clarity on how the next weather system from the west evolves
to break down the ridge over our area is still low, in general we
can say high pressure will finally retreat over the weekend. Pattern
recognition suggests any precipitation that arrives Saturday through
Monday may be in the form of freezing rain in the northern St.
Lawrence Valley and/or east of the Green Mountains. We have added
mention of freezing rain to the precipitation types at this point
given the potential given the cold air damming setup and quite a few
ensemble members showing freezing rain accumulation; roughly 10-20%
chance of ice accumulation exists at some point during this period
in these areas at this time per NBM probabilities. The latest global
ensemble model clusters support limited potential of snow as the
precipitation type, as only one of the four most likely modes of the
upper air pattern lead to any snow in our region through Sunday, and
even there it is limited to primarily eastern Vermont. Once you get
into Monday, both chances of precipitation falling and of it being
in the form of snow will tend to increase with colder air aloft
returning on the backside of a low pressure system/frontal boundary.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Through 00z Wednesday...VFR conditions are most popular at the
moment this evening across the forecast area, however, snow
lowering visibilities to 1-2 miles and ceilings as low as
1500-2000 feet have arrives at MSS and will continue eastward to
the rest of the sites over the next handful of hours. SLK likely
the next to fall and also the most likely to stay prevailing IFR
for several hours with MSS and MPV. PBG, BTV, RUT, and EFK we
have TEMPO lines in to indicate more changeable conditions
between MVFR and IFR through at least 06Z Tuesday. After that,
most if not all sites will prevail IFR for several more hours,
eventually returning to MVFR flight rules when snow ends
tomorrow by around 16Z-18Z Tuesday and ceilings about 1500-2500
feet will linger for the rest of the 24 hour TAF period. Drier
air behind the system may cut off precip and lower vis earlier
than this. Some spots may return to IFR ceilings tomorrow
evening, but confidence is not high at this time and more detail
will be revealed in future TAF issuances. Gusty south-
southeasterly winds 15-20 knots continue through about 12Z, then
decrease to more sustained 5-10 knots. LLWS is most likely at
SLK, MPV, and MSS, where surface winds will be lighter than the
other sites as the low level jet moves overhead.

Outlook...

Tuesday Night: VFR. NO SIG WX.
Christmas Day: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 1 PM EST Tuesday for VTZ001>005-
     007>011-018-019.
     Winter Storm Warning until 1 PM EST Tuesday for VTZ006-016-017.
NY...Winter Weather Advisory until 1 PM EST Tuesday for NYZ026>031-
     034-087.

&&

SYNOPSIS...Clay
NEAR TERM...Clay/Taber
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Storm
Hazardous weather outlook, Dec 23, 2:34 PM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
234 PM EST Mon Dec 23 2024

NYZ035-VTZ020-021-241945-
Eastern Essex-Western Windsor-Eastern Windsor-
234 PM EST Mon Dec 23 2024

This Hazardous Weather Outlook is for northern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

A clipper system will bring up to 4 inches of snow this evening and
overnight into Tuesday impacting holiday travel. Plan on slick
conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A clipper system will bring up to 4 inches of snow this evening and
overnight into Tuesday impacting holiday travel. Plan on slick
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>031-034-087-VTZ001>005-007>011-018-019-241945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Orleans-Essex-Western Chittenden-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Eastern Addison-
Eastern Rutland-
234 PM EST Mon Dec 23 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ006-016-017-241945-
Lamoille-Eastern Franklin-Eastern Chittenden-
234 PM EST Mon Dec 23 2024

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Lamoille

When
December 23, 9:00 PM EST to December 24, 10:00 AM EST
Where
Lamoille forecast zone
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

A general 5 to 8 inches of snow fell across Lamoille county.

Winter Weather, Caledonia

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Caledonia forecast zone
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

A general 4 to 6 inches of snow fell across the region.

Winter Weather, Essex

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Essex forecast zone
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

A general 4 to 6 inches of snow fell across the region.

Winter Weather, Orleans

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Orleans forecast zone
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

A general 4 to 6 inches of snow fell across the region.

Winter Weather, Eastern Addison

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Eastern Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A general 4 to 6 inches of snow fell across the region.

Winter Weather, Eastern Franklin

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A general 4 to 6 inches of snow fell across the region.

Winter Weather, Eastern Chittenden

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A general 4 to 6 inches of snow fell across the region.

Winter Weather, Washington

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

A general 4 to 6 inches of snow fell across the region.

Winter Weather, Eastern Rutland

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A general 3 to 5 inches of snow fell across the region.

Winter Weather, Western Franklin

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Western Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A general 3 to 5 inches of snow fell across the region.

Winter Weather, Orleans

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Orleans forecast zone
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

A general 3 to 5 inches of snow fell across the region.

Winter Weather, Western Windsor County

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Western Windsor County forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

A general 3 to 5 inches of snow fell across the region.

Winter Weather, Western Addison

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Western Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A general 2 to 4 inches of snow fell across the region.

Winter Weather, Grand Isle

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Grand Isle forecast zone
Reported by
CoCoRaHS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

A general 2 to 4 inches of snow fell across the region.

Winter Weather, Western Chittenden

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Western Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A general 2 to 4 inches of snow fell across the region.

Winter Weather, Western Rutland

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Western Rutland forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A general 2 to 4 inches of snow fell across the region.

Winter Weather, Eastern Windsor County

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Eastern Windsor County forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

A general 2 to 4 inches of snow fell across the region.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221883, 1221884, 1221885, 1221886, 1221888, 1221889, 1221890, 1221892, 1221893, 1221894, 1221895, 1221896, 1221897, 1221898, 1221899, 1221900, 1221901.